Withdrawal from TramadolLast updated: August 1, 2018
When you think of opiates, drugs like oxycontin and oxycodone are likely the first to come to mind. Tramadol is a lesser known opiate, but one that can also be abused. Some sources incorrectly state that tramadol is not a narcotic, but that information is false. The FDA has recently even issued warnings about this easily addictive drug. Tramadol is a synthetic (man-made) narcotic opiate, which means that it helps relieve pain by changing the way your brain receives pain signals. Because tramadol is addictive, it is often abused. Tramadol addiction is very serious and the subsequent withdrawal symptoms, upon quitting the drug, can be intense. If you or someone you know is using tramadol and looking to quit, here are some things you should know:
What are the side effects from tramadol withdrawal?
There are several side effects that can come along as a result of tramadol withdrawal. These side effects also depend on how long it’s been since you’ve taken any tramadol because there are different stages of withdrawal. Withdrawal side effects can also vary depending on how often you took tramadol and how much you took. However, here are some of the typical withdrawal side effects for the different stages:
Beginning withdrawal side effects
- Runny nose
- Body aches
- Increased heart rate
Later withdrawal side effects
- Dilated pupils
- Lack of appetite
It’s important to note that, while not every person who quits their tramadol addiction will experience these symptoms, they are reported by most. While the above-mentioned withdrawal side effects are common for most opioid withdrawals, there are some more extreme side effects linked specifically to tramadol. While tramadol works like a typical opioid in that it triggers opioid receptors in the brain, it also works by stimulating serotonin and norepinephrine production. Some other potential withdrawal side effects unique to tramadol include:
What is the timeline for a tramadol withdrawal?
How long tramadol withdrawal symptoms last depends on many factors unique to an individual, such as the dosage of tramadol they were ingesting, how long they were ingesting it for and in what form. Whether you withdraw safely or abruptly is also a factor. However, withdrawal symptoms typically start the day after quitting tramadol and can last anywhere from 10 days to a few weeks. Here is a general timeline:
- Days 1-3: Most people experience feeling some of the beginning tramadol withdrawal side effects in this time period, such as sweating, insomnia and anxiety.
- Days 4-7: Withdrawal side effects usually intensify during this time, as do the cravings for the drug. Confusion and blurred vision can begin occurring at this time as side effects, as well.
- Days 8-14: Most of the physical tramadol withdrawal symptoms should be either gone or much less intense by the second week. However, the psychological side effects- such as depression and anxiety- typically last for a while longer. The more dependent you are on the substance, the longer and more intense your withdrawal side effects will be.
Is there anything I can do to help tramadol withdrawal?
Yes! If you are dependent on tramadol, the worst thing you could do is a home detox. You should always seek professional help to detox safely. You should be evaluated by medical and psychological professionals before beginning a detox from tramadol so they can assess your condition and help you wean off of the drug. Stopping immediately and with no medical assistance can lead to more intense and potentially permanent side effects, such as psychosis. Source. To help with tramadol withdrawal, you should consider either doing inpatient treatment or intensive outpatient treatment.
How long tramadol stays in system
The length of time that tramadol stays in your system depends on many factors including: how much tramadol you took, how long you took tramadol for, your height, your weight, your diet, and so on. However, tramadol on average leaves your system in just over one day, but it can still be detected using various tests like hair tests for up to 90 days.
Tramadol withdrawal is an unpleasant experience, but being dependent on an opiate like tramadol is much worse. While withdrawal may sound scary, it can be done safely under the supervision of mental and physical health professionals. If you are dependent on tramadol, seek help right away. You deserve to live a life free of the confines of tramadol addiction.
Count Your Days Clean From Pills
Staying sober from our addictions is difficult. One way you can get a little extra support and motivation is by using a sobriety tracker. I Am Sober is free to download, and you can get it for your iPhone or Android device.